MAUDE Adverse Event Report: STRYKER SPINE-US 7MM X 6DEG X 9MM X 23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

STRYKER SPINE-US 7MM X 6DEG X 9MM X 23MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 48950076
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 05/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted.
 
Event or Problem Description
Patient presented with pain after plif of l4-l5 surgery.X-ray confirmed the cage broken and patient was prescribed medicine for pain.Revision surgery is not planned; it is unclear if the pain is a result of the broken cage.
 
Additional Manufacturer Narrative
Visual, dimensional, functional inspection, and material analysis could not be performed as the device remains implanted.Manufacturing and complaint history records were reviewed for the lot provided and no relevant issues or similar complaints were identified.It was reported that there is no revision surgery planned and there were no complications during initial procedure.It was confirmed via post-op x-ray taken (b)(6) 2019, 4 months after the original procedure that the cage fractured.There were no broken or loose supplemental fixation parts, no post-op trauma to the patient, fusion was not achieved, and no operative notes were received.No cantilever force was applied and no difficulty with impaction or insertion.Unknown amount of impaction force was applied and unknown if cage was repositioned after insertion.The pain of the operation area persisted after completion.However, it is unclear whether the surgery was the cause because the patient had pain before the surgery.According to the ifu, the tritanium pl cage is to be implanted via a posterior approach.The tritanium pl cages are not intended for use except as indicated.Based on the x-ray, the cage is positioned very anteriorly in the disc space which as a result could subject the implant to excess forces due to the patient's anatomy which may have contributed to the event.However, since the cage was not returned, a definite root cause cannot be determined.It is also possible that application of twist or torsion forces or use of the twist and distract methods during insertion could have contributed to the event, however this is unknown at this time.A corrective action/preventative action was opened to determine the root cause(s) of this failure mode and implement actions to reduce occurrence.The post-market surveillance team will keep monitoring this type of reported events.
 
Event or Problem Description
Patient received a plif of l4/5 for neurological symptoms such as leg pain due to lumbar spinal canal stenosis on (b)(6) 2019.X-rays confirmed the cage fracture is located anteriorly in the disc space.Relation of patient's pain and broken cage is unclear.Patient prescribed medicine for pain and is under observation.

Brand Name
7MM X 6DEG X 9MM X 23MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8687276
Report Number3004024955-2019-00020
Device Sequence Number13936956
Product Code MAX
UDI-Device Identifier07613327117288
UDI-Public07613327117288
Combination Product (Y/N)N
PMA/510(K) Number
K181014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48950076
Device Lot NumberD96T
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/21/2019
Supplement Date Received by Manufacturer09/24/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR